Alert archive / Oklahoma / Flash Flood Warnings in 1993

Flash Flood Warning 2, NWS Norman, OK

March 29, 1993Cotton County, Oklahoma; Clay County, Texas

NWS Norman, OK issued this flash flood warning at Mar 29, 1993, 9:38 PM CST for Cotton County, Oklahoma; Clay County, Texas. It was in force for 3 hr.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 29, 1993, 9:38 PM CST (03:38 UTC)
Expired
Mar 30, 1993, 12:45 AM CST
In force
3 hr
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cotton County, OK, Clay County, TX

The radar

The Altus AFB radar (KFDR), 40 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1993-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1993-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1175 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 300341
FFWOKC
OKC033-141-TXC077-485-487-300645-

BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
938 PM CST MON MAR 29 1993

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1245 AM CST FOR PEOPLE IN
THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     COTTON AND TILLMAN

IN NORTHERN TEXAS
     NORTHWESTERN CLAY...WICHITA AND WILBARGER

INCLUDING THE FOLLOWING LOCATIONS
     COOKIETOWN...DAVIDSON...DEVOL...FREDERICK...GRANDFIELD...
     HOLLISTER...LOVELAND...RANDLETT...TAYLOR...TEMPLE...WALTERS
     ...IOWA PARK...SHEPPARD AFB...VALLEY VIEW...WICHITA FALLS
     ...GRAYBACK...BURKBURNETT...BYERS...ELECTRA...MAGNOLIA...
     PETROLIA AND VERNON

SEVERE THUNDERSTORMS HAVE BEEN MOVING ACROSS THE ABOVE MENTIONED
COUNTIES THROUGH THE EVENING HOURS. THESE STORMS HAVE PRODUCED
TORRENTIAL RAINFALL WHICH WILL LIKELY CAUSE FLASH FLOODING OF ROADS...
STREAMS...AND OTHER FLOOD PRONE AREAS.  RADAR ESTIMATES SHOW THAT UP TO
3 INCHES OF RAIN HAS FALLEN IN SOME AREAS...AND MORE THUNDERSTORMS ARE
LIKELY TO MOVE ACROSS THESE AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
 IT IS VERY DIFFUCULT AT NIGHT TO TELL HOW MUCH WATER IS ON
ROADS.  MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN
DEPTH.


LAT...LON 3385  9891 3384  9947 3436  9946 3444  9812
          3406  9812 3387  9849

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 29, 9:25 PM CST, 13 minutes earlier.

Area forecast discussion, Mar 29, 9:25 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
915 PM CST MON MAR 29 1993

WL DROP MENT SVR TSTMS IN NWRN ZNS FOR TNGT...OTRW LTL CHG TO PREV FCST
PCKG.

06

.OK...NONE
.TX...NONE

In the hours before

Local storm report, Mar 29, 6:15 PM CST, 3 hours 23 minutes before
LOCAL STORM REPORT...DELAYED FROM THIS MORNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
600 PM CST MON MAR 29 1993

TIME              COUNTY               EVENT

345 PM            BECKHAM              SOFTBALL SIZE HAIL AT SAYRE
                                       REPORTED BY SAYRE FD

345 PM            ROGER MILLS          QUARTER SIZE HAIL AT BERLIN

412 PM            BECKHAM              TORNADO TOUCHDOWN JUST WEST OF
                                       ELK CITY

420 PM            GREER                QUARTER SIZE HAIL 2 MILES
                                       NORTHEAST OF REED

420 PM            BECKHAM              QUARTER SIZE HAIL 7 MILES SOUTH
                                       OF CARTER

430 PM            BECKHAM              DIME SIZE HAIL 5 MILES SOUTH OF
                                       CARTER

518 PM            KIOWA                QUARTER SIZE HAIL AT SENTINEL

537 PM            WASHITA              60-70 MPH WINDS 3 SOUTH OF
                                       WEATHERFORD

548 PM            HARMON               DIME SIZE HAIL AT HOLLIS
Local storm report, Mar 29, 6:32 PM CST, 3 hours 6 minutes before
LOCAL STORM REPORT...DELAYED FROM THIS MORNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
620 PM CST MON MAR 29 1993

TIME              COUNTY               EVENT

440 PM            JACKSON              70 TO 80 MPH WINDS AT GRANITE

515 PM            GREER                GOLFBALL SIZE HAIL AT MANGUM

515 PM            JACKSON              60 MPH WINDS AT ALTUS

544 PM            JACKSON              1/2 INCH HAIL 3 MILES SOUTH OF
                                       ALTUS

548 PM            KIOWA                QUARTER SIZE HAIL AT HOBART

558 PM            KNOX                 1 INCH HAIL IN NORTH KNOX COUNTY
Local storm report, Mar 29, 7:42 PM CST, 1 hour 56 minutes before
LOCAL STORM REPORT...DELAYED FROM THIS MORNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
740 PM CST MON MAR 29 1993

TIME              COUNTY               EVENT

425 PM            HARMON               NICKEL-SIZE HAIL 2-3 INCHES DEEP
                                       6 MILES SW OF HOLLIS

430 PM            S HARMON            DIME-SIZE HAIL COVERED GROUND AT
                                       AT HOLLIS

438 PM            CUSTER               60 MPH WIND; TREES DOWN IN FOSS

445 PM            CUSTER               GOLFBALL-SIZE HAIL EAST SIDE OF
                                       FOSS LAKE

500 PM            SW JACKSON           QUARTER-SIZE HAIL AT ELDORADO

500 PM            NW KIOWA             QUARTER-SIZE HAIL 13 MILES NW OF
                                       LONE WOLF

555 PM            WILBARGER            NICKEL-SIZE HAIL AT VERNON

605 PM            WILBARGER            GOLF-BALL-SIZE HAIL AT VERNON

602 PM            WILBARGER            QUARTER-SIZE HAIL AT OKLAUNION

640 PM            WILBARGER            DIME-SIZE HAIL AND 70 MPH WINDS
                                       2 MILES EAST OF HAROLD

650 PM            KNOX                 GOLF-BALL-SIZE HAIL 6 MILES SW OF
                                       BENJAMIN

655 PM            WICHITA              56 MPH WINDS AT ELECTRA

715 PM            COMANCHE             QUARTER-SIZE HAIL WEST OF CASH
Local storm report, Mar 29, 9:12 PM CST, 26 minutes before
LOCAL STORM REPORT...DELAYED FROM THIS MORNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
910 PM CST MON MAR 29 1993

TIME              COUNTY               EVENT

450 PM            FOARD                BASEBALL-SIZE HAIL AT CROWELL

750 PM            W COMANCHE           DIME-SIZE HAIL AND 60-70 MPH
                                       WINDS AT CACHE

805 PM            COTTON               1-INCH HAIL AND 40 MPH WINDS AT
                                       TEMPLE

815 PM            N CLAY               QUARTER-SIZE HAIL AT CHARLIE

815 PM            COTTON               70 MPH WINDS AT TEMPLE

830 PM            W JEFFERSON          DIME-SIZE HAIL AT ADDINGTON

835 PM            WICHITA              GOLF BALL-SIZE HAIL AT IOWA PARK

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 6:46 PM CSTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman44 min
Mar 29, 7:30 PM CSTTornado WarningOUNCotton30 min
Mar 29, 7:36 PM CSTSevere Thunderstorm WarningOUNComanche54 min
Mar 29, 7:56 PM CSTTornado WarningOUNCotton49 min
Mar 29, 8:28 PM CSTSevere Thunderstorm WarningOUNJefferson42 min
Mar 29, 8:39 PM CSTSevere Thunderstorm WarningOUNCotton, Tillman61 min
Mar 29, 8:55 PM CSTSevere Thunderstorm WarningOUNTillman65 min
Mar 29, 9:01 PM CSTSevere Thunderstorm WarningOUNJefferson, Stephens44 min
Mar 29, 9:02 PM CSTSevere Thunderstorm WarningOUNGrady43 min
Mar 29, 9:38 PM CSTFlash Flood WarningOUNTillman3 hr
Mar 29, 9:41 PM CSTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman64 min
Mar 29, 9:47 PM CSTSevere Thunderstorm WarningOUNGrady, McClain43 min
Mar 29, 9:53 PM CSTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens67 min
Mar 29, 9:53 PM CSTSevere Thunderstorm WarningOUNJefferson67 min
Mar 29, 10:17 PM CSTFlash Flood WarningOUNJefferson, Stephens3 hr
Mar 29, 11:17 PM CSTSevere Thunderstorm WarningOUNCarter43 min
Mar 29, 11:35 PM CSTSevere Thunderstorm WarningOUNMurray40 min
Mar 30, 12:10 AM CSTSevere Thunderstorm WarningOUNMurray, Pontotoc50 min
Mar 30, 1:00 AM CSTSevere Thunderstorm WarningOUNHughes, Pontotoc45 min
Mar 30, 11:33 AM CSTTornado WarningOUNCuster42 min
Mar 30, 12:15 PM CSTTornado WarningOUNCuster45 min
Mar 30, 12:19 PM CSTSevere Thunderstorm WarningOUNCanadian, Kingfisher41 min
Mar 30, 12:26 PM CSTSevere Thunderstorm WarningOUNBlaine49 min
Mar 30, 12:44 PM CSTSevere Thunderstorm WarningOUNLogan46 min
Mar 30, 1:19 PM CSTSevere Thunderstorm WarningOUNGarfield41 min
Mar 30, 1:28 PM CSTSevere Thunderstorm WarningOUNPayne47 min
Mar 29, 6:12 PM CSTSevere Thunderstorm WarningOUNWichita, Wilbarger53 min
Mar 29, 6:12 PM CSTSevere Thunderstorm WarningOUNFoard, Hardeman53 min
Mar 29, 6:34 PM CSTTornado WarningOUNWichita, Wilbarger41 min
Mar 29, 9:41 PM CSTSevere Thunderstorm WarningOUNClay64 min

Nearby

Flash Flood Warnings in Oklahoma, 1993Flash Flood Warnings in Texas, 1993Every flash flood warning in 1993

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.